Optimal three-ball inequalities and quantitative uniqueness for the Stokes system

Ching Lung Lin, Gunther Uhlmann, Jenn Nan Wang

Research output: Contribution to journalArticlepeer-review

17 Citations (Scopus)


We study the local behavior of a solution to the Stokes system with singular coefficients in Rn with n = 2,3. One of our main results is a bound on the vanishing order of a nontrivial solution u satisfying the Stokes system, which is a quantitative version of the strong unique continuation property for u. Different from the previous known results, our strong unique continuation result only involves the velocity field u. Our proof relies on some delicate Carleman-type estimates. We first use these estimates to derive crucial optimal three-ball inequalities for u. Taking advantage of the optimality, we then derive an upper bound on the vanishing order of any nontrivial solution u to the Stokes system from those three-ball inequalities. As an application, we derive a minimal decaying rate at infinity of any nontrivial u satisfying the Stokes equation under some a priori assumptions.

Original languageEnglish
Pages (from-to)1273-1290
Number of pages18
JournalDiscrete and Continuous Dynamical Systems
Issue number3
Publication statusPublished - 2010 Nov

All Science Journal Classification (ASJC) codes

  • Analysis
  • Discrete Mathematics and Combinatorics
  • Applied Mathematics


Dive into the research topics of 'Optimal three-ball inequalities and quantitative uniqueness for the Stokes system'. Together they form a unique fingerprint.

Cite this